Ohio, 2021

Flooding in Ohio, April 29, 2021

April 29, 2021 · NWS ILN · 2 events in 2 counties and zones

Showers and thunderstorms ahead of a cold front produced locally heavy rain across central Ohio during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Showers and thunderstorms ahead of a cold front produced locally heavy rain across central Ohio during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 29, 2:07 PM EST, 23 minutes earlier.

Area forecast discussion, Apr 29, 2:07 PM EST, 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
307 PM EDT Thu Apr 29 2021

.SYNOPSIS...
A cold front will continue pushing through the area tonight and
cooler air will work into the Ohio Valley for Friday and Saturday.
Temperatures moderate by Sunday ahead of the next chance of rain on
Sunday night and Monday.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
A cold front attached to a deepening low in northwest Pennsylvania
continues moving southeast through southern Ohio/northern Kentucky
this afternoon. A line of showers that has formed along the front
will also continue to push southeast with the front and exit the
area early evening. Overall, the flooding threat along the front is
limited due to the transient nature of the front. The severe threat
is also minimal since since instability remains very low (MLCAPE <
250 J/kg).

Winds are shifting from southwesterly to northwesterly behind the
front bringing cooler, drier air into the Ohio Valley. Temperatures
keep dropping the rest of the day and into the overnight bottoming
out in the middle 40s near I-70 to 50 by the Ohio River.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
High pressure builds in from the northwest on Friday. Breezy
northwesterly winds from 15-20 mph with gusts upwards of 30 mph will
advect cool air into the region. Forecast highs range from the upper
50s near the Columbus metro to the upper 60s southwest of the Tri
State. Additionally, a few light showers are possible during peak
heating across central Ohio due to some low end instability being
present closer to the upper level trough east of the region.

High pressure quickly moves overhead Friday night leading to
favorable conditions for radiational cooling. Forecast lows are in
the upper 30s everywhere except for central Ohio where forecast lows
are in the low to middle 30s. A Frost Advisory will likely be needed
for central Ohio Friday night/early Saturday morning.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Surface high pressure will shift southeast of the region Saturday
into Saturday night, leading to dry conditions and a bit of a warm
up. Highs on Saturday will be in the upper 60s to lower 70s.

A weakening mid level short wave will lift out of the southern
Plains on Sunday and across the upper Ohio Valley Sunday night into
Monday. Both the GEFS and Euro ensemble means are keeping the better
chances for pcpn off to our southwest through the daytime period on
Sunday so will just allow for some slight chance pops into our far
southwest through late Sunday afternoon. Highs on Sunday will be in
the mid to upper 70s. Fairly widespread shower activity will then
overspread the area Sunday night into Monday morning as the short
wave moves through. Highs on Monday will be in the low to mid 70s.

A cold front will push southeast into the region Monday night into
Tuesday morning. It looks like the front may then slow up along or
south of the Ohio River as another wave moves east along it Tuesday
afternoon into Wednesday. There are some timing and model placement
differences with this secondary wave with the ECMWF somewhat slower
and farther north with it. Will continue with some higher pops for
Tuesday into Tuesday night with this, especially across southern
portions of our area. With some uncertainty with the
timing/placement of the next wave, will just gradually taper chance
pops off Wednesday into Wednesday night and then maintain a mainly
dry forecast for Thursday. Temperatures will be a few degrees below
normal through the end of the long term period with highs mainly in
the 60s for Wednesday and Thursday.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
A cold front is pushing through the Ohio Valley this afternoon from
northwest to southeast along with showers and perhaps a few
thunderstorms. MVFR ceilings will likely give way to IFR ceilings
behind the front (per observations in northwest Ohio and model
guidance). Southwesterly winds from 15-25 knots shift to
northwesterly from 10-15 knots behind the cold front. Rain
showers, and any thunderstorms, will move east with along with
the cold front by the middle of the afternoon.

IFR ceilings rapidly lift to VFR from 0000Z-0600Z as northwesterly
winds around 10 knots persists.

VFR conditions continue Friday morning and northwesterly winds
increase to 15-20 knots after 1400Z.

.OUTLOOK...Wind gusts up to 30 knots Friday afternoon. MVFR
conditions possible Sunday night into Monday. Thunderstorms
possible Monday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Campbell
NEAR TERM...Campbell
SHORT TERM...Campbell
LONG TERM...JGL
AVIATION...Campbell
Hazardous weather outlook, Apr 29, 2:15 PM EST, 15 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
315 PM EDT Thu Apr 29 2021

OHZ026-034-035-042>046-051>056-061>065-072-074-301915-
Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-Delaware-Miami-
Champaign-Clark-Madison-Franklin OH-Licking-Montgomery-Greene-
Fayette OH-Pickaway-Fairfield-Clinton-Hocking-
315 PM EDT Thu Apr 29 2021

This Hazardous Weather Outlook is for Central Ohio, Southwest Ohio
and West Central Ohio.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Lows will be in the middle to lower 30s on Friday night and frost is
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ097>100-OHZ073-079>082-088-301915-
Bracken-Robertson-Mason-Lewis-Ross-Brown-Highland-Adams-Pike-Scioto-
315 PM EDT Thu Apr 29 2021

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, South Central Ohio and Southwest Ohio.

.DAY ONE...This afternoon and tonight.

Locally heavy rain is likely this afternoon and evening. This could
lead to ponding on roadways.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Licking

When
April 29, 2:30 PM EST to 3:30 PM EST
Where
Licking County, 1.76 mi S of Vanatta to 1.78 mi S of Vanatta
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.095, -82.429

High water was reported on Belmont Avenue.

Flood, Franklin

When
April 29, 2:30 PM EST to 3:30 PM EST
Where
Franklin County, 1.55 mi WNW of Hanford to 1.45 mi WNW of Hanford
Cause
Heavy Rain
Reported by
Public
Coordinates
39.955, -82.959

Standing water was reported on the Miller-Kenton Avenue exit from West I-70.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946667, 946668.